Alert archive / Georgia / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 42, NWS Charleston, SC
NWS Charleston, SC issued this severe thunderstorm warning at Jul 16, 2018, 6:59 PM EDT for Long County, McIntosh County, Georgia. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 16, 2018, 6:59 PM EDT (22:59 UTC)
- Expired
- Jul 16, 2018, 8:00 PM EDT
- In force
- 61 min
- Issued by
- NWS Charleston, SC
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Long County, GA, McIntosh County, GA
The radar
The Jacksonville radar (KJAX), 116 km from the middle of the area, began a volume at 23:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Jacksonville, FL (KJAX), launched 12:00Z, 11.0 hours before the alert went out and 114 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1651 J/kg
- Mixed-layer CIN
- -25 J/kg
- Mixed-layer LCL
- 766 m above ground
- 0-6 km bulk shear
- 5 kt
- 0-1 km storm-relative helicity
- 24 m²/s²
- 0-3 km storm-relative helicity
- 47 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
647
WUUS52 KCHS 162259
SVRCHS
GAC183-191-170000-
/O.NEW.KCHS.SV.W.0042.180716T2259Z-180717T0000Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Charleston SC
659 PM EDT MON JUL 16 2018
The National Weather Service in Charleston has issued a
* Severe Thunderstorm Warning for portions of...
McIntosh County in southeastern Georgia...
Long County in southeastern Georgia...
* Until 800 PM EDT.
* At 659 PM EDT, a severe thunderstorm was located 8 miles west of
Darien, moving northeast at 15 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Minor hail damage to vehicles is possible. Expect wind
damage to trees and powerlines.
* Locations impacted include...
Darien, Tibet, Jones, Eulonia, Valona, South Newport, Cox and
Meridian.
This warning includes I-95 in Georgia between mile markers 50 and 67.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Report damage directly to the Charleston National Weather Service at
1-888-383-2024 when it is safe to do so.
&&
LAT...LON 3133 8144 3134 8149 3140 8158 3145 8162
3147 8161 3150 8165 3153 8167 3173 8157
3170 8150 3170 8147 3164 8143 3165 8135
3158 8119 3130 8140
TIME...MOT...LOC 2259Z 213DEG 11KT 3140 8157
HAIL...1.00IN
WIND...60MPH
$$
DPB2 follow-up statements
603
WWUS52 KCHS 162341
SVSCHS
Severe Weather Statement
National Weather Service Charleston SC
741 PM EDT MON JUL 16 2018
GAC183-162350-
/O.CAN.KCHS.SV.W.0042.000000T0000Z-180717T0000Z/
Long GA-
741 PM EDT MON JUL 16 2018
...THE SEVERE THUNDERSTORM WARNING FOR LONG COUNTY IS CANCELLED...
The immediate risk for severe weather has ended.
LAT...LON 3150 8161 3169 8149 3168 8147 3164 8143
3165 8135 3158 8120 3137 8134 3136 8136
TIME...MOT...LOC 2340Z 213DEG 16KT 3159 8143
$$
GAC191-170000-
/O.CON.KCHS.SV.W.0042.000000T0000Z-180717T0000Z/
McIntosh GA-
741 PM EDT MON JUL 16 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM EDT
FOR MCINTOSH COUNTY...
At 740 PM EDT, a severe thunderstorm was located 10 miles east of
Tibet, moving northeast at 20 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Minor hail damage to vehicles is possible. Expect wind
damage to trees and powerlines.
Locations impacted include...
Jones, Townsend, Crescent, Carnigan, Shellman Bluff, Eulonia, Pine
Harbor and Valona.
This warning includes I-95 in Georgia between mile markers 51 and 67.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Report damage directly to the Charleston National Weather Service at
1-888-383-2024 when it is safe to do so.
&&
LAT...LON 3150 8161 3169 8149 3168 8147 3164 8143
3165 8135 3158 8120 3137 8134 3136 8136
TIME...MOT...LOC 2340Z 213DEG 16KT 3159 8143
HAIL...1.00IN
WIND...60MPH
$$
JMC706
WWUS52 KCHS 162353
SVSCHS
Severe Weather Statement
National Weather Service Charleston SC
753 PM EDT MON JUL 16 2018
GAC191-170002-
/O.EXP.KCHS.SV.W.0042.000000T0000Z-180717T0000Z/
McIntosh GA-
753 PM EDT MON JUL 16 2018
...THE SEVERE THUNDERSTORM WARNING FOR MCINTOSH COUNTY WILL EXPIRE AT
800 PM EDT...
The storm which prompted the warning has weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore the warning will be allowed to expire. However gusty winds
AND heavy rain are still possible with this thunderstorm.
LAT...LON 3150 8161 3169 8149 3168 8147 3164 8143
3165 8135 3158 8120 3137 8134 3136 8136
TIME...MOT...LOC 2352Z 213DEG 11KT 3161 8141
$$
JMCWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 16, 3:52 PM EDT, 3 hours 7 minutes earlier.
Area forecast discussion, Jul 16, 3:52 PM EDT, 3 hours 7 minutes before
Area Forecast Discussion National Weather Service Charleston SC 352 PM EDT Mon Jul 16 2018 .SYNOPSIS... An inland surface trough will strengthen through tonight. A cold front will move into the area mid week before stalling and then moving north as a warm front Friday. && .NEAR TERM /UNTIL 6 AM TUESDAY MORNING/... Scattered convection will continue into the early evening as a result of weak upper shortwave energy, high PWATs, and a number of convective outflow boundaries interacting. Coverage should diminish later this evening as instability decreases, though the 2"+ PWATs and a continued weak trough pattern aloft favors at least isolated showers and tstms overnight. Better chances for convection may exist over the SC waters later tonight, including coastal SC, coincident with a stronger vort max rotating through. && .SHORT TERM /6 AM TUESDAY MORNING THROUGH THURSDAY/... An amplifying upper level trough over the East Coast on Tuesday will only shift slowly off the coast Wednesday and Thursday. This flow pattern will maintain very high moisture content air with precipitable water values from 2.0 to 2.3 inches over the forecast area at least into Wednesday. Then the models differ some on maintaining the high precipitable water levels over the area with the NAM maintaining it through Thursday, the GFS through Wednesday and the ECMWF and the Canadian models only into Wednesday. Most models now bring the cold front deeper into or perhaps even just through the forecast area Wednesday into Thursday before stalling it out. With the front a bit further south and the possibility of at least somewhat drier air moving in the north and west possibly Wednesday and a bit more likely by Thursday, lowered rain chances a bit in the west Wednesday and a little more substantially Thursday in the north and west. With the high precipitable water levels and relative slow storm motions, feel that there is a decent threat for some heavy rain on Tuesday. By Wednesday and certainly by Thursday, the threat for heavy rain would be most likely across southeast Georgia and coastal southeast South Carolina. Due to cloud cover and relative quick development of scattered to numerous showers and thunderstorms each day, think the threat for strong thunderstorms would be quite low. Highs through the period will be near 90 inland and mid to upper 80s at the coast. Lows will mainly be in the mid to upper 70s. && .LONG TERM /THURSDAY NIGHT THROUGH MONDAY/... A stationary front will hover over the region Thursday night. The stationary front will transition into a warm front and then move northward on Friday. A trough is expected to develop inland over the weekend while another cold front slowly approaches. The end result will be a rainy weather pattern. && .AVIATION /19Z MONDAY THROUGH SATURDAY/... Convective development thus far has been very sporadic and hasn't lined up well with where the high-resolution models were initially predicting. Given the recent trends toward convection developing farther inland, our confidence in either terminal experiencing a prolonged period of thunderstorms and/or flight restrictions is low, so we are not currently carrying TEMPO groups, just VCTS at KSAV and VCSH at KCHS through early eve. Can't rule out a shower overnight but the best coverage will be offshore. Extended Aviation Outlook: A front will bring unsettled weather in the form of showers and thunderstorms and periodic restrictions through the weekend, mainly during the afternoon and evening hours. && .MARINE... The low-level gradient will strengthen tonight as a shortwave moves through aloft and high pressure strengthens over the western Atlantic. Southerly flow will increase to just shy of 15 kt over the waters by late evening. A tightening pressure gradient between an approaching cold front to the west and strong Atlantic high pressure should increase winds Tuesday afternoon and Tuesday night to near 15 knots with some gusts in excess of 20 knots. This will result in seas building to generally 2 to 4 feet that will persist well into Wednesday. At the present time, feel winds during this period will remain below small craft advisory levels. Otherwise, expect winds to remain below 15 knots with seas mainly from 1 to 3 feet through the period. The front will become stationary across our area Wednesday and Thursday and then transition into a warm front and move northward on Friday. && .TIDES/COASTAL FLOODING... Astronomical influences and onshore winds will produce elevated tides again tonight. Minor coastal flooding is possible again, mainly along the South Carolina coast and downtown Charleston in particular. && .CHS WATCHES/WARNINGS/ADVISORIES... GA...None. SC...None. MARINE...None. && NEAR TERM...JRL SHORT TERM...MTE LONG TERM... AVIATION...JRL/MTE MARINE...JRL/MTE TIDES/COASTAL FLOODING...
Hazardous weather outlook, Jul 16, 4:17 AM EDT, 14 hours 42 minutes before
Hazardous Weather Outlook National Weather Service Charleston SC 417 AM EDT Mon Jul 16 2018 SCZ048>050-170830- Beaufort-Coastal Colleton-Charleston- 417 AM EDT Mon Jul 16 2018 This Hazardous Weather Outlook is for southeast South Carolina. .DAY ONE...Today and tonight. Coastal Flooding: Waning astronomical influences and light onshore winds could produce minor coastal flooding with tonight's high tide. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter assistance is not anticipated at this time. AMZ330-350-352-354-374-GAZ087-088-099>101-114>119-137>141-SCZ040- 042>045-047-051-052-170830- Charleston Harbor- Waters from South Santee River to Edisto Beach SC out 20 NM- Waters from Edisto Beach SC to Savannah GA out 20 NM- Waters from Savannah GA to Altamaha Sound GA out 20 NM, including Grays Reef National Marine Sanctuary- Waters from Savannah GA to Altamaha Sound GA extending from 20 to 60 NM-Jenkins-Screven-Candler-Bulloch-Effingham-Tattnall-Evans- Inland Bryan-Coastal Bryan-Inland Chatham-Coastal Chatham-Long- Inland Liberty-Coastal Liberty-Inland McIntosh-Coastal McIntosh- Allendale-Hampton-Inland Colleton-Dorchester-Inland Berkeley- Inland Jasper-Coastal Jasper-Tidal Berkeley- 417 AM EDT Mon Jul 16 2018 This Hazardous Weather Outlook is for Atlantic coastal waters, southeast Georgia and southeast South Carolina. .DAY ONE...Today and tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter assistance is not anticipated at this time.
In the hours before
Special weather statement, Jul 16, 4:01 PM EDT, 2 hours 58 minutes before
Special Weather Statement
National Weather Service Charleston SC
401 PM EDT MON JUL 16 2018
GAZ119-SCZ047-048-051-162030-
Coastal Chatham-Inland Jasper-Coastal Jasper-Beaufort-
401 PM EDT MON JUL 16 2018
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF BEAUFORT AND JASPER
COUNTIES...
At 400 PM EDT, National Weather Service doppler radar indicated a
strong thunderstorm over Bellinger Hill Area, moving northeast at 10
mph.
HAZARD...strong winds 45 to 55 mph and excessive cloud to ground
lightning.
IMPACT...Expect minor damage to tree limbs and blowing around of
light, unsecured objects. All outdoor activities should
cease. Move indoors immediately.
Some locations in the path of this storm include...
Hilton Head Island, Bluffton, Bellinger Hill Area, Hardeeville, Sun
City and Pritchardville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Report damage directly to the Charleston National Weather Service at
1-888-383-2024 when it is safe to do so. You can also email your
report to nws.charlestonsc@noaa.gov.
&&
LAT...LON 3214 8112 3215 8111 3217 8113 3217 8111
3219 8112 3219 8111 3222 8113 3235 8099
3215 8080 3210 8100 3210 8101 3208 8106
TIME...MOT...LOC 2000Z 232DEG 8KT 3215 8104
DPBLocal storm report, Jul 16, 5:12 PM EDT, 1 hour 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
512 PM EDT MON JUL 16 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0500 PM HEAVY RAIN 1 NNW SAVANNAH 32.06N 81.09W
07/16/2018 E0.00 INCH CHATHAM GA BROADCAST MEDIA
ANDERSON STREET CLOSED BETWEEN ATLANTIC AVE AND GROVE
STREET DUE TO WATER ON THE ROADWAY.
&&
EVENT NUMBER CHS1800558
JMCNearby
Severe Thunderstorm Warnings in Georgia, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.